Massachusetts, 2020Strong Wind in Massachusetts, March 4, 2020
March 4, 2020 · NWS BOX · 7 events in 7 counties and zones
Low pressure over Maine strengthened into a powerful cyclone over the Canadian maritime provinces. Its cold front swept across New England, with strong west-northwest winds causing scattered damage in mainly northern and eastern Massachusetts.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure over Maine strengthened into a powerful cyclone over the Canadian maritime provinces. Its cold front swept across New England, with strong west-northwest winds causing scattered damage in mainly northern and eastern Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 4, 6:43 AM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Mar 4, 6:43 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
643 AM EST Wed Mar 4 2020
.SYNOPSIS...
Low pressure over Maine will strengthen into a powerful cyclone
across the Maritimes this afternoon, yielding dry but very windy
weather across southern New England especially northern
Massachusetts. Dry weather will continue Thursday, but with less
wind. A weather system passes well south of southern New England
Friday. This may bring a period of rain, changing to light snow
Friday night. Drier and milder weather follows Sunday and Monday.
Another weather system may bring scattered showers Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
640 AM Update...
No changes in the latest update. Forecast remains on track.
330 AM Update ...
*** Windy Today Especially across Northern Massachusetts ***
Low pres over Maine early this morning strengthens into a 970s
cyclone this afternoon as it tracks into the Maritimes. Strong
pressure gradient combined with steepening low level lapse rates
courtesy of cold air advection will promote wind gusts up to around
40-45 kt. Given placement of low level jet strongest winds appear to
be located across northern MA into the Greater Boston area. Thus
will continue with wind advisory for this region as WNW winds of 20
to 30 kts with gusts up to 45 kt are likely.
Column dries out nicely today in the post frontal airmass so
expecting lots of sunshine. The only exception is across the high
terrain where upslope flow and some lake effect moisture may
contribute to periods of diurnal clouds.
Cool down today with 850 mb temps lowering from +4C yesterday to -4C
today. Typically this would support highs of around 50 but given
boundary layer extending beyond 850 mb along with downsloping winds
temps should overachieve a bit. Given these attributes will lean
toward the warm MOS guid and forecast highs of the low to mid 50s,
about 10 degs warmer than normal. Not as mild as yesterday but still
above normal. However gusty west winds of 20 to 30 mph with gusts up
to 50 mph at times will make it feel much cooler.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
A shortwave will be tracking across CT/RI and southeast MA this
evening. It may bring a period of some clouds, but should remain dry
other than perhaps a brief passing sprinkle/flurry. Otherwise,
strong WNW wind gusts diminish during the evening but it will remain
a little breezy in the high terrain and along the coast. Low
temperatures by daybreak will mainly be in the lower to middle 30s
with some upper 20s possible in the high terrain.
Thursday ...
Short wave trough exits early in the morning with rising heights for
the afternoon. This will yield ridging and plenty of sunshine. Temps
colder aloft than today (-4C vs -6C) which will yield high temps a
few degs cooler, mainly 50-55 except upper 40s high terrain. However
it will feel more pleasant given much less wind than today as high
pressure builds into the region.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
* Chances of rain on Friday with precipitation changing over to now
late on Friday into early Saturday. Strong winds across eastern
coastal areas with the highest speeds across Cape Cod and the
Islands. Wind Advisories may be needed Friday night into Saturday
AM.
* Dry weather expected Sunday and for Most of Monday. Precipitation
chances return Monday night into Tuesday.
* Temperatures trend downward Friday and Saturday. Temperatures
moderating Sunday through Tuesday.
Details...
Thursday evening into early Saturday AM...
Initially in the long term the northeast will have ridging in place
Thursday evening. There are two other areas of interest, the first
is a slightly positively tilted trough extending from the western
Great Lakes into the Mid Mississippi River Valley. The second is a
shortwave trough located near North and South Carolina.
The ridge axis will gradually build northeastward on Friday. The
trough over the Midwest will dig into the eastern Great Lakes and
Mid Atlantic, while the shortwave lifts northeastward well offshore
to the east/southeast of New England. There are two surface
features of interest one sliding across the Great Lakes and a deeper
system developing off the coast of the Carolinas and lifting
northeastward. Good agreement amongst guidance that the ocean storm
absorbs the energy from the low sliding across the Great Lakes.
There is a good clustering amongst guidance that the system stays
offshore, but there may be some influences from an inverted trough
nudging in.
There is a good amount of clustering per GEFS and EPS plumes, so
have nudge QPF totals toward the 50th percentile of guidance as
there is not much spread. This bring storm total QPF values between
0.10 inches to 0.30 inches. As precipitation spreads in expect it to
initially be all rain as there will be strong southerly warm air
advection. Expect precipitation to gradually transition to snow as
flow aloft become north/northeasterly as the surface low deepens
southeast of the region. This occurs Friday afternoon and evening.
Will see -5 to -15 degree Celsius 850 hPa air advect in. Did
increase precipitation chances Friday evening into Saturday AM
across Cape Cod and the Islands as flow is conducive for ocean
effect snow.
In addition, increased wind speeds and gusts across the region
Friday evening into early Saturday. Good consensus amongst guidance
that a 40+ knot northeasterly 925 hPa jet impinges on eastern
coastal areas. A Wind Advisory will likely be needed if the current
forecast holds across Cape Cod and the Islands.
Expect some light snowfall accumulation across the region. Expect
the highest amounts where up to an inch is possible across the
eastern slopes of the Berkshires and southeast MA.
Saturday through Monday...
High pressure builds in after low pressure exits, but temperatures
will be below normal on Saturday due to the strong northerly cold
air advection. Highs will generally be in the 30s. It will be windy
due to the tight pressure gradient in place with the low exiting and
high building in.
High pressure relaxes the pressure gradient on Sunday as the high
builds into the Carolinas and offshore. Temperatures will rebound as
flow aloft shifts to a westerly direction, which advect warmer air
in. Expect 0 to +5 degree Celsius 850 hPa air to advect in. Highs
rebound into the mid 40s and low 50s across the region.
Will see southwesterly warm air advection into Monday where +5 to +8
degree Celsius 850 hPa air moves in. This will continue to upward
trend in temperatures. Highs will generally be in the 50s.
Confidence in the forecast lowers as models differ in the exact
track of the next system moving in. The GFS is currently a bit
faster than the latest GEM/ECMWF. The main impacts this has on
Mondays forecast is on the cloud cover, which in turn impacts the
temperatures.
Tuesday...
Next shot for precipitation is on Tuesday, but there are large
differences between deterministic and ensemble guidance. Have kept
the NBM guidance due to the large differences. Looks like mainly
rain at this point in time.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12Z Discussion...
Through 00Z...High confidence
VFR through the forecast with strong westerly winds today.
Expect gusts of 30 to 40 kts this morning. Gusts decrease a bit
this afternoon, but still in the 20-35 kts range. Still expect
the highest gusts across the higher terrain of central MA and
northeast MA.
Tonight ...High confidence
VFR with westerly wind gusts of 20 to 30 knots early in the
evening diminishing once winds decouple. Per the NAM/RAP
guidance looks like roughly between 00Z and 03Z. There is a low
risk for a few evening rain/snow showers in marginal VFR/MVFR
across CT/RI and southeast MA especially south coast and
Islands.
Thursday ... High confidence
VFR with dry weather and diminishing NW winds.
KBOS Terminal...High confidence in the TAF.
KBDL Terminal...High confidence in the TAF.
Outlook /Thursday Night through Sunday/...
Thursday Night: VFR.
Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
RA.
Friday Night: MVFR/IFR conditions possible. Strong winds with
gusts up to 45 kt. Chance SN, chance RA.
Saturday: VFR. Strong winds with local gusts up to 40 kt.
Saturday Night through Sunday: VFR. Breezy.
&&
.MARINE...
Today ... high forecast confidence.
Cold front moving offshore before sunrise with WNW winds 20-30 kt
gusting up to 40 kt after daybreak. Dry weather and good vsby.
Tonight ... high forecast confidence.
WNW winds fall below Gale force. Dry weather and good vsby.
Thursday ... high forecast confidence.
High pressure builds into southern New England from the west with
winds diminishing.
Outlook /Thursday Night through Sunday/...
Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas locally approaching 5 ft. Chance of rain.
Friday Night: Moderate risk for gale force winds with gusts up
to 45 kt. Rough seas up to 14 ft. Chance of rain, slight chance
of snow. Areas of visibility 1 to 3 nm.
Saturday: Low risk for gale force winds with gusts up to 40 kt.
Rough seas up to 14 ft.
Saturday Night: Winds less than 25 kt. Areas of rough seas.
Sunday: Winds less than 25 kt. Local rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 6 PM EST this evening for MAZ004>007-
012>016-026.
RI...None.
MARINE...Gale Warning until 7 PM EST this evening for ANZ231>235-237-
251-254>256.
Gale Warning until 7 PM EST this evening for ANZ230-236.
Gale Warning until 10 PM EST this evening for ANZ250.
&&
SYNOPSIS...Nocera/BL
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...BL
AVIATION...Nocera/BL
MARINE...Nocera/BLHazardous weather outlook, Mar 4, 4:21 AM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EST Wed Mar 4 2020
MAZ004>007-012>016-026-050930-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Middlesex MA-
421 AM EST Wed Mar 4 2020
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and northeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ002-003-008>011-017>024-RIZ001>008-050930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
421 AM EST Wed Mar 4 2020
This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, western Massachusetts, and Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-251-254>256-050930-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EST Wed Mar 4 2020
...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-050930-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
421 AM EST Wed Mar 4 2020
...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-050930-
Boston Harbor-Narragansett Bay-
421 AM EST Wed Mar 4 2020
...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
Strong Wind, Western Middlesex
- When
- March 4, 9:30 AM EST to 3:00 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
In Sherborn at 1130 AM EST, a tree was down on South Main Street. In Tyngsboro at 106 PM EST, a large tree was down on wires on Long Pond Road. In Wilmington at 240 PM EST, a tree was down on Hopkins Road. Winds generally were gusting to 45 to 55 mph. At 248 PM, the ASOS at Bedford Airport (KBED) recorded a wind gust to 53 mph. Other peak winds included a CWOP report of 43 mph in Tewksbury and 38 mph in Framingham.
Strong Wind, Eastern Essex
- When
- March 4, 9:32 AM EST to 4:30 PM EST
- Where
- Eastern Essex forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Wind gusts generally ranged from 45 to 50 mph. At 416 PM EST, an amateur radio operator in Ipswich reported a gust to 51 mph. At 402 PM EST, the ASOS at Lawrence Airport (KLWM) recorded a gust to 47 mph and at 325 PM EST, the Beverly Airport ASOS (KBVY) recorded a gust to 45 mph. In Salem at 932 AM EST, an outdoor field light pole was blown down at Palmer Cove Field. In West Newbury at 116 PM EST, a tree was down on wires on Chase Street.
Strong Wind, Eastern Plymouth
- When
- March 4, 10:00 AM EST to 3:00 PM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
Winds generally were gusting to 45 to 55 mph. At 1044 AM EST, amateur radio reported a wind gust to 54 mph in Duxbury. A CWOP station in Wareham reported a gust to 47 mph at 1020 AM EST and the ASOS at Plymouth Airport reported a gust to 44 mph at 1118 AM EST. In Duxbury at 1120 AM EST, a tree was down on a house on Harrison Street. In Hingham at 1219 PM EST, a tree was down on Gardner Street.
Strong Wind, Western Norfolk
- When
- March 4, 10:00 AM EST to 3:30 PM EST
- Where
- Western Norfolk forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Winds generally were gusting to 45 to 55 mph. At 325 PM EST, a CWOP site in Milton reported a gust to 56 mph. At 314 PM EST, the ASOS atop Blue Hill in Milton recorded a gust to 54 mph. Other peak gusts included 46 mph in Wrentham and 45 mph at the Norwood Airport. In Wellesley at 1125 AM EST, a large branch was down on a house on Intervale Road. In Medfield at 1215 PM EST, a tree was down on wires at the American Legion parking lot on Peter Kristof Way. In Dedham at 105 PM EST, a large tree was down on Common Street.
Strong Wind, Western Plymouth
- When
- March 4, 10:30 AM EST to 4:00 PM EST
- Where
- Western Plymouth forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Winds generally were gusting to 45 to 55 mph. At 1044 AM EST, amateur radio reported a wind gust to 54 mph in Duxbury. A CWOP station in Wareham reported a gust to 47 mph at 1020 AM EST and the ASOS at Plymouth Airport reported a gust to 44 mph at 1118 AM EST. In Halifax at 1055 AM EST, a tree and wires were down on Elm Street. In Hanover at 1228 PM EST, numerous trees and wires were down, with a large power outage.
Strong Wind, Eastern Hampden
- When
- March 4, 12:00 PM EST to 3:00 PM EST
- Where
- Eastern Hampden forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Winds generally were gusting to 40 to 46 mph. At 145 PM EST, the ASOS at Westfield-Barnes Airport (KBAF) recorded a gust to 46 mph. Other gusts included 44 mph at Westover AFB and 36 mph from a CWOP site in Springfield. In Southwick at 1234 PM EST, a tree was down on Route 202 near the Westfield town line.
Strong Wind, Northern Worcester
- When
- March 4, 12:00 PM EST to 3:45 PM EST
- Where
- Northern Worcester forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Winds generally were gusting to 40 to 45 mph. At 1210 PM EST, the ASOS at Worcester Airport (KORH) recorded a gust to 44 mph. At 336 PM EST, the ASOS at Fitchburg Airport (KFIT) recorded a gust to 37 mph. In Harvard at 1 PM EST, one tree was reported down on Stow Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 4, 20201 injured · $3.2 million · EF0 · 26 events
- Flooding and Damaging Winds in Georgia, March 4 to 6, 20203 injured · $161,000 · 65 kt wind · 69 events
- Flash Flooding and Flooding in Georgia, March 4 to 5, 2020$105,000 · 7 events
- Flooding in South Dakota, March 4 to 10, 2020$50,000 · 4 events
- Hail and Damaging Winds in Alabama, March 4 to 5, 2020$39,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, March 4, 2020$25,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Texas, March 4, 2020$19,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Texas, March 4, 20201 in hail · 16 events
- Hail and Damaging Winds in Louisiana, March 4, 20201 in hail · 10 events
- Wildfire in Oklahoma, March 4 to 8, 20208 events
- Flooding in Minnesota, March 4 to 12, 20207 events
- Damaging Winds in Alabama, March 4, 202061 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875416, 875417, 875419, 875420, 875418, 875421, 875422.